Late-Onset Neutropenia After Rituximab Treatment: Case Series and Comprehensive Review of the Literature.
Wolach, Ofir MD; Bairey, Osnat MD; Lahav, Meir MD
89(5):308-318, September 2010.
(Format: HTML, PDF)
Rituximab is a chimeric monoclonal antibody against CD20 that is used mainly for the treatment of CD20-positive lymphoma. Recently, its use has been expanded to include treatment of other nonmalignant diseases such as rheumatologic diseases and autoimmune cytopenia. Correlating with the increased use of rituximab has been an increased number of reports of its late adverse effects. One of these is late-onset neutropenia (LON). Most investigators define LON as grade III-IV neutropenia occurring 3-4 weeks after the last treatment with rituximab, in the absence of an alternative explanation for the neutropenia.
We report 6 cases of LON identified in our institution. Four patients were treated for diffuse large B-cell lymphoma, and 2 patients for follicular lymphoma. Median patient age was 68 years (range, 33-83 yr); LON appeared after a median interval of 77 days (range, 42-153 d) and lasted for a median of 5 days (range, 1-45 d). Five of the 6 patients presented with infectious complications, and 4 patients experienced recurrent episodes of neutropenia. One patient presented with LON and concomitant subacute pulmonary disease that was attributed to rituximab therapy.
In addition to our own case series we present a systematic review of the literature, which we performed to compile data to describe better the syndrome of LON. Systematic studies, case series, and case reports were extracted. Most studies dealing with LON are retrospective by design and are limited by the heterogeneous populations included in the analysis. The incidence of LON is generally reported to be in the range of 3%-27%. Data regarding populations at risk are not consistent, and in some instances are conflicting.
Patients considered at increased risk of LON include patients after autologous stem cell transplantation, patients treated for acquired immunodeficiency syndrome (AIDS)-related lymphoma, and patients treated with purine analogues. Patients who received previous cytotoxic treatment as well as those treated with more intensive chemotherapy or with chemotherapy in combination with radiotherapy are also considered to be at risk of LON. In addition, advanced stages of disease and having received multiple doses of rituximab are risk factors for LON.
The mechanism of LON is poorly understood. Direct toxicity is very unlikely. Some speculate that there may be an infectious etiology involved, as well as an antibody-mediated process, but these ideas have not been substantiated. The concept of a lymphocyte subpopulation imbalance leading to LON has been presented based on the demonstration of T-LGL in peripheral blood and bone marrow of patients with LON. Perturbations in stromal-derived factor-1 and in the BAFF cytokine have also been discussed as potential players in the pathogenesis of LON. A recent study correlated specific polymorphism in the immunoglobulin G Fc receptor FC[gamma]RIIIa 158 V/F with increased rates of LON.
The clinical significance of LON is important because it may affect treatment strategies. Of note, infectious complications are not very frequent and not very severe. Pooling data from the major retrospective studies reveals an infection rate of 16.9%. Most infections were mild and resolved promptly. One death occurred from infection during neutropenia. Repeated episodes of LON are not uncommon, but it is so far impossible to identify those patients at risk of these relapsing episodes of LON. Re-treatment with rituximab after LON may result in recurrent episodes, but the implications and risks are uncertain at the present time. The role of growth factors once LON appears is ill defined, and the decision to use them should be made on a case-by-case basis.
(C) 2010 Lippincott Williams & Wilkins, Inc.